CBS2-Header-Logo WFAN 1010WINS WCBS tiny WLNYLogo

News

New Meningitis Cases Identified In New Jersey, National Total Continues To Rise

Vaccine

Vaccine (credit: CBS)

CBS New York (con't)

Affordable Care Act Updates: CBSNewYork.com/ACA

Health News & Information: CBSNewYork.com/Health

TRENTON, N.J. (CBSNewYork/AP) — New Jersey health officials have linked four more fungal meningitis cases to a nationwide outbreak caused by a potentially tainted medication.

The new cases announced Saturday bring the total in the state to eight.

Among the four new cases, two are women from Salem County. One is a 37-year-old who received a steroid injection Sept. 20, while the other is a 33-year-old who got her injection July 25.

The two other new patients are a 77-year-old Atlantic County woman who received a steroid injection Aug. 22, and a 64-year-old Cumberland County man who got his injection Sept. 6.
WCBS 880 Reporter Jim Smith Reports…



The patients in the four other cases are all Cumberland County residents. Overall, seven of the patients remained hospitalized Saturday, while the other person was being treated as an outpatient.

Health officials say more than 600 patients in New Jersey received the steroid injection at six facilities across the state between May 21 and September 26, and nearly all of them have been notified that they may be at risk for contracting the illness. However, it’s possible that some of these people may have meningitis but not know it yet because symptoms _ which include fever, headaches, neck stiffness and sensitivity to light or swelling _ will usually take anywhere from one to four weeks to develop after they receive a tainted injection.

New Jersey Health Commissioner Mary O’Dowd told WCBS 880 Reporter Jim Smith that patients who may have received a tainted injection should continue to monitor themselves for symptoms of fungal meningitis.

Those symptoms include; “new or worsening headache, fever, neck stiffness, sensitivity to light, or redness, soreness or swelling at the injection site,” she explained.

Nationwide, the drug sold by a Massachusetts-based pharmacy has been linked to 15 deaths and nearly 200 illnesses.

You may add your thoughts in our comments section below…

(TM and Copyright 2012 CBS Radio Inc. and its relevant subsidiaries. CBS RADIO and EYE Logo TM and Copyright 2012 CBS Broadcasting Inc. Used under license. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed. The Associated Press contributed to this report.)